Michigan, 2004Flash Flooding and Flood in Michigan, May 9 to 10, 2004
May 9 to 10, 2004 · NWS APX · 5 events in 5 counties and zones
A warm front was moving slowly north into Lower Michigan. Thunderstorms developed repeatedly north of the warm front, dropping up to 2 inches of rain in less than an hour in spots.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $42,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front was moving slowly north into Lower Michigan. Thunderstorms developed repeatedly north of the warm front, dropping up to 2 inches of rain in less than an hour in spots. Isolated flooding and flash flooding resulted, with more widespread flooding in southern Gladwin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 9, 10:56 AM EST, 3 hours 48 minutes earlier.
Area forecast discussion, May 9, 10:56 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1156 AM EDT SUN MAY 9 2004
.SHORT TERM...WARM FRONT IS HOLDING ALONG THE IN/OH/MI BORDER LATE
THIS MORNING. SOME WEAK CONVECTION IS TRYING TO DEVELOP WELL NORTH
OF THIS BOUNDARY OVER CENTRAL WISCONSIN/CENTRAL LAKE MICHIGAN AND
MOVING ONSHORE BETWEEN MKG AND MBL ATTM. MORE INTENSE CELLS HAVE HAD
A DIFFICULT TIME HOLDING TOGETHER THUSFAR DUE TO LACK OF SUFFICIENT
FOCUS AND INSTABILITY NEEDED FOR BETTER ORGANIZATION. FURTHER
UPSTREAM...BETTER ORGANIZED CONVECTION IS DEVELOPING OVER THE NRN
PLAINS JUST AHEAD OF THE SURFACE LOW IN STRONG 850 MB THETA-E
ADVECTION...MID LEVEL LAPSE RATES OF 8.0 C/KM AND RAPIDLY INCREASING
SBCAPES. ATMOSPHERE IS MORE POTENT DYNAMICALLY IN THIS REGION AS
WELL...WITH 500 MB WINDS NEAR 50 KTS AND PLENTY OF SHEAR THRU THE
COLUMN TO LEND TO SUSTAINABLE UPDRAFTS.
MESOETA IS SUFFERING THE SAME CONVECTIVE FEEDBACK PROBLEMS AS THE
ETA AND GFS THIS MORNING...SHOWING A LARGE BULLSEYE OF VORTICITY AND
ASSOCIATED MOISTURE OVER CENTRAL MN AT 12Z WHERE NO CONVECTION
EXISTED. LATEST RUC SEEMS TO HAVE A BETTER HANDLE ON FEATURES
DRIVING UPSTREAM CONVECTION. CLOSER TO HOME...BOTH RUC AND MESOETA
SUGGEST SRN SECTIONS OF THE CWA WILL ENCOUNTER NMRS SLOW-MOVING (15
MPH FORWARD MOTION) SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON
ON THE NRN EDGE OF WAA/ELEVATED CONVECTION THIS AFTERNOON NORTH OF
THE WARM FRONT. PRECIPITABLE WATER IS ABOVE 1.0 INCH. SLOW-MOVING
STORM WILL LIKELY PRODUCE HEAVY RAIN...AND ORIENTATION OF WARM FRONT
AND 0-6 MEAN WINDS FROM THE WEST COULD CAUSE SOME ECHO TRAINING
ACROSS SRN COUNTIES OF OUR CWA THAT HAVE EXPERIENCED PREVIOUS HEAVY
RAINS. WILL EXTEND THE FLOOD WARNING FOR GLADWIN COUNTY UNTIL
MIDNIGHT TONIGHT IN ANTICIPATION OF ADDITIONAL RAINFALL...POSSIBLY
HEAVY AT TIMES...THRU THIS EVENING AT LEAST. GRIDDED FORECAST LOOKS
IN LINE WITH LATEST OBSERVED AND MODEL DATA...SO NO UPDATES NEEDED
FOR THE AFTERNOON.
AT THIS POINT...EXPECT POTENTIAL FOR SVR WX WILL HOLD OFF UNTIL
LATER THIS EVENING/OVERNIGHT AS WARM FRONT IS PUSHED THRU THE REGION
WITH THE APPROACH OF A STRONG SHORT WAVE AHEAD OF THE SURFACE LOW.
THETA E VALUES WILL ALSO INCREASE AS WIND FIELDS BECOME MORE
FAVORABLE FOR STRONGER...MORE ORGANIZED CONVECTION LATE TONIGHT.
&&
.PREV DISCUSSION...ISSUED 455 AM EDT SUN MAY 9 2004
LONG TERM...WARMER TEMPERATURES FOR MUCH OF NEXT WEEK.
TONIGHT...MCS EXPECTED TO BE ONGOING TO START THE NIGHT ACROSS MUCH
OF NORTHERN LOWER MICHIGAN WITH CONTINUED HEAVY RAINFALL POSSIBLE AS
THETA-E RIDGE AND PW/S OF ABOUT 1.5 INCHES REMAIN ACROSS THE AREA.
MEANWHILE...SURFACE LOW PRESSURE AND ASSOCIATED SHORT WAVE OVER
SASKATCHEWAN THIS MORNING WILL RACE EASTWARD TONIGHT AND DRAG A
SURFACE COLD FRONT TOWARD THE REGION OVERNIGHT. THE DEVELOPMENT OF A
SQUALL LINE IS LIKELY OUT AHEAD OF THE FRONT WHICH WOULD IMPACT THE
REGION FROM NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. MUCAPES INCREASE
TO BETWEEN 1200 AND 1600 J/KG BY 06Z (HIGHEST NW). MAIN SEVERE
WEATHER THREAT OVERNIGHT APPEARS TO BE FROM DAMAGING WINDS WITH
DIRECTIONAL SHEAR CONTINUING AND SPEED SHEAR INCREASING COURTESY OF
40/45 KNOT 850 MB JET (OUT AHEAD OF APPROACHING FRONT). SO WILL
INSERT DAMAGING WINDS POSSIBLE OVERNIGHT INTO ALL ZONES WITH THE
EXCEPTION OF THE SOUTHEAST. HAIL IS ALSO POSSIBLE WITH WET BULB ZERO
HEIGHTS AROUND 11K FEET. THETA-E RIDGE AND PW/S OF ABOUT 1.5 INCHES
REMAIN ACROSS THE AREA OVERNIGHT AND INTO MONDAY ACROSS ALL OF
NORTHERN LOWER SO THE HEAVY RAIN THREAT ALSO CONTINUES. TEMPERATURES
TONIGHT ARE NOT EXPECTED TO FALL VERY MUCH OUT AHEAD OF COLD FRONT.
MONDAY...SURFACE COLD FRONT PROGRESSES ACROSS THE REMAINDER OF THE
FORECAST AREA (AFTER LIKELY CLEARING EASTERN UPPER EARLY IN THE
DAY). THE SOUTHEAST FORECAST AREA WILL BE IN THE WARM SECTOR OUT
AHEAD OF THIS FRONT LEADING TO THE FORMATION OF GOOD SURFACE BASED
INSTABILITY WITH AFTERNOON MUCAPES OF AROUND 800 J/KG. THEREFORE
SEVERE THREAT FOR DAMAGING WINDS WILL CONTINUE ACROSS MUCH OF
NORTHERN LOWER BUT ESPECIALLY ACROSS SOUTHEAST ZONES (HAIL ALSO
POSSIBLE WITH WET BULB ZERO HEIGHTS REMAINING AROUND 11K FEET).
HIGHS SHOULD BE WELL INTO THE 60S EASTERN UPPER AND THE LOWER TO
MIDDLE 70S NORTHERN LOWER.
MINOR TWEAKS TO TUESDAY AND WEDNESDAY BUT OTHERWISE NO CHANGES TO
THE REMAINDER OF THE FORECAST.
SULLIVAN
&&
.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 9, 11:35 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1235 PM EDT SUN MAY 9 2004
MIZ008-015>036-041-042-101100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
1235 PM EDT SUN MAY 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL
LOWER MICHIGAN THIS AFTERNOON AND EVENING FOR AREAS SOUTH OF A LINE
EXTENDING FROM HARRISVILLE TO TRAVERSE CITY. THERE IS ALSO A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN UPPER AND
NORTHERN MICHIGAN TONIGHT. ANY THUNDERSTORMS THAT DO FORM MAY
CONTAIN DAMAGING WIND GUSTS OF 60 MPH OR HIGHER...HAIL
THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER
MICHIGAN MONDAY...WITH THE GREATEST THREAT BETWEEN NOON AND 400 PM
FOR AREAS SOUTH OF A LINE EXTENDING FROM ALPENA TO TRAVERSE CITY.
ANY THUNDERSTORMS THAT DO FORM MAY CONTAIN DAMAGING WIND GUSTS OF
60 MPH OR HIGHER AND HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR
LARGER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)
SULLIVAN/EME
Flash Flood, Wexford
- When
- May 9, 2:44 PM EST to 3:30 PM EST
- Where
- Wexford County, Cadillac
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.338, -85.578 (the zone’s center; the record gives no point)
Water was over a foot deep on Mitchell Street in Cadillac.
Flash Flood, Missaukee
- When
- May 9, 4:20 PM EST to 8:00 PM EST
- Where
- Missaukee County, 7 mi E of Falmouth
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.337, -85.095 (the zone’s center; the record gives no point)
The intersections of Falmouth and Thirteen Mile Roads, and Prosper and Eight Mile Roads, were inundated.
Flood, Gladwin
- When
- May 9, 5:50 PM EST to May 10, 11:00 PM EST
- Where
- Gladwin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.991, -84.388 (the zone’s center; the record gives no point)
Several roads were washed out in Gladwin County, including Platt Lake Road (Sage Township) and McCullough Road (Grout Township). Several small creeks and streams reached or exceeded bankfull, including the Cedar River in the vicinity of Chappel Dam.
Flash Flood, Arenac
- When
- May 9, 6:24 PM EST to 8:00 PM EST
- Where
- Arenac County, Sterling
- Property damage
- $22,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.043, -83.747 (the zone’s center; the record gives no point)
Old 76 was flooded in Sterling, and Kerr Road was washed out. Several culverts were heavily damaged.
Flash Flood, Ogemaw
- When
- May 9, 7:10 PM EST to 8:00 PM EST
- Where
- Ogemaw County, 1 mi E of Prescott
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.335, -84.126 (the zone’s center; the record gives no point)
Black Road near Prescott was under water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, May 9 to 10, 20042 deaths · $5.5 million · 1 event
- Tornadoes and Hail in Minnesota, May 9, 2004$330,000 · F1 · 94 events
- Hail and Damaging Winds in Michigan, May 9 to 10, 2004$600,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Nebraska, May 9, 2004$200,000 · 78 kt wind · 3 events
- Hail and Damaging Wind in Georgia, May 9, 2004$140,000 · 1.75 in hail · 5 events
- Lightning Strike in North Carolina, May 9, 2004$100,000 · 1 event
- Tornado in Minnesota, May 9, 2004$20,000 · F1 · 1 event
- Hail in Nebraska, May 9, 2004$28,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Maryland, May 9, 2004$30,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, May 9, 20041 in hail · 19 events
- Marine Thunderstorm Winds in Lake Michigan, May 9, 2004$20,000 · 4 events
- Hail and Damaging Wind in Virginia, May 9, 20041.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394459, 5394460, 5396050, 5396049, 5397424.